Heavy Snow, Northeast Bighorn Mountains
- When
- December 28, 4:00 AM MST to 4:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Trained Spotter
A storm system moved off the Pacific Northwest Coast and across Montana and Northern Wyoming during the last week of the month. Rain developed during the evening of the 27th and changed to snow during the early morning hours of the 28th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A storm system moved off the Pacific Northwest Coast and across Montana and Northern Wyoming during the last week of the month. Rain developed during the evening of the 27th and changed to snow during the early morning hours of the 28th. The snow was heavy at times over the Northeast Big Horn Mountains. This was also the only significant snow during the month of December. The following snow amounts were received:|12 inches 3E of Burgess Junction, as well as at the base of the mountain at Arrowhead Lodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 28, 3:21 AM MST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST THU DEC 28 2006
.SHORT TERM...VALID FOR TDY AND FRI...
MAIN CONCERNS THIS FORECAST PERIOD WILL CONTINUE TO BE TIMING AND
AMOUNTS OF SNOW GIVEN COMPLEX WEATHER SYSTEM MOVING THROUGH THE
REGION. WATER VAPOR IMAGERY SHOWING A COUPLE OF CIRCULATIONS TO
IMPACT MONTANA AS STRONGEST UPPER SUPPORT ROTATES THROUGH AZ AND
NM THIS MORNING. FOR MONTANA...AN INITIAL PIECE OF ENERGY IS
LIFTING NORTHEAST THROUGH NE ID AND NW WY. IN RESPONSE TO THIS
INITIAL WAVE...BYZ RADAR CONTINUING TO FILL IN WITH A DISTINCT
BAND OF PRECIP SETTING UP FROM BILLINGS NORTHEASTWARD TO NORTHERN
ROSEBUD COUNTY. A MIXTURE OF RAIN AND SNOW BEING REPORTED WITH
THIS BAND. ANOTHER SHORT WAVE DRIFTING INTO FAR NORTHWEST MT WITH
ANOTHER AREA OF SNOW JUST OFF TO OUR NORTHWEST. IN COMBINATION
WITH THESE SYSTEMS...A COLD FRONT WILL DROP SOUTHEAST ACROSS THE
AREA THROUGH EARLY AFTERNOON. THEREFORE...CURRENT FORECAST IN GOOD
SHAPE WITH PRECIP CONTINUING TO INCREASE IN THE WESTERN HALF OF THE
REGION THIS MORNING. COLD AIR ADVECTION BEHIND FRONT WILL QUICKLY
CHANGE PRECIP TO ALL SNOW. STRENGTHENING NORTHERLY UPSLOPE FLOW
WILL ENHANCE SNOWFALL ACROSS THE NORTHERN SLOPES OF THE
ABSAROKA/BEARTOOTH AND ESPECIALLY THE BIG HORN MOUNTAINS. WILL
MAINTAIN CURRENT HIGHLIGHTS AND WILL ALSO EXPAND ADVISORY TO
INCLUDE TREASURE AND ROSEBUD COUNTIES. WITH LATEST GUIDANCE AND
RADAR TRENDS...THESE COUNTIES SHOULD BE UNDER ENHANCED SNOWFALL
AS WELL. SNOW SHOULD LINGER INTO THE EVENING HOURS FOR AREAS SOUTH
AND EAST OF BILLINGS AND SO WILL KEEP ADVISORY INTO THE EVENING
HOURS TO GIVE THE SNOW TIME TO WIND DOWN. ONLY MINOR ADJUSTMENTS
MADE TO SNOWFALL AMOUNTS. WIDESPREAD 3 TO 4 INCH AMOUNTS APPEAR
REASONABLE IN THE HEART OF THE ADVISORY IN CENTRAL AREAS WITH
AROUND A FOOT ALONG NORTH FACING SLOPES OF BIG HORNS. SLIGHTLY
LOWER AMOUNTS IN THE ABSAROKA/BEARTOOTH MOUNTAINS.
LIGHTER SNOWFALL EXPECTED TO SHIFT INTO THE EASTERN PORTIONS OF THE
REGION LATER TODAY AND ESPECIALLY OVERNIGHT. AT THIS TIME...IT
APPEARS AMOUNTS SHOULD REMAIN BELOW ADVISORY CRITERIA. THIS SNOW
IN THE EAST WILL LINGR INTO FRIDAY AS ADDITIONAL ENERGY TRIES TO
EJECT NORTH FROM SOUTHERN STREAM SYSTEM.
TEMPERATURES EARLY THIS MORNING REMAINING IN THE LOWER TO MIDDLE 30
MOST AREAS. IN THE EAST TEMPERATURES WILL RISE A FEW DEGREES.
CENTRAL AND WEST WILL SEE STEADY TO SLOWLY FALLING TEMPERATURES
GIVEN PERSISTANT COLD AIR ADVECTION.
FRIEDERS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
CHALLENGE EARLY ON IN THE EXTENDED IS WHETHER OR NOT LINGERING
PRECIPITATION IS STILL ONGOING IN FAR EASTERN MONTANA SATURDAY
AND SATURDAY NIGHT. ALL MODELS ARE INDICATING SOME WAVE ENERGY
MOVING FROM THE SOUTH TO THE NORTH LONG OR JUST EAST OF THE
MONTANA/DAKOTAS BORDER...WITH THE EXCEPTION OF THE GFS MODEL
WHICH BRINGS THIS WAVE FURTHER WEST INTO EASTERN MONTANA. HAVE
ADDED SOME SLIGHT CHANCE POPS TO THE FAR EASTERN ZONES TO COVER
THIS ON SATURDAY...BUT ANTICIPATE IF ANYTHING MAKES IN INTO
EASTERN MONTANA THAT IT WILL MOVE OFF TO THE EAST BY LATE
AFTERNOON.
REMAINDER OF THE EXTENDED FORECAST RELATIVELY QUIET WITH LITTLE
MOISTURE WORKING INTO MONTANA UNTIL TOWARD THE MIDDLE OF NEXT
WEEK. TEMPERATURES THE TRICKIEST PART OF THE FORECAST WITH SNOW
COVER FROM EVENT IN THE SHORT TERM TO PLAY A BIG ROLE IN HIGHS
AND LOWS. HAVE LEFT TEMPERATURES CLOSE TO GUIDANCE WITH THIS
FORECAST. MACZKO
&&
.AVIATION...
WIDESPREAD SNOW SHOWERS WILL OCCUR TODAY AND TONIGHT BRINGING
MVFR CONDITIONS TO MUCH OF THE AREA THROUGH THIS MORNING...AND
IFR CONDITIONS TO THE ENTIRE AREA BY EARLY THIS AFTERNOON. SNOW
AND IFR CONDITIONS CAN BE EXPECTED TO PERSIST THROUGH TONIGHT
BEFORE CONDITIONS GRADUALLY INCREASE WEST TO EAST EARLY FRIDAY.
MACZKO
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 030 012/025 007/025 011/033 017/033 019/036 023/040
+/S 62/S 00/B 00/B 00/B 00/B 00/N
LVM 027 007/021 013/030 008/034 019/038 022/039 026/040
9/S 41/E 00/B 00/B 00/N 00/B 01/N
HDN 032 012/025 009/023 007/032 013/035 016/037 018/041
+/S 83/S 00/B 00/B 00/B 00/B 00/B
MLS 035 013/026 006/021 008/024 006/033 013/035 014/038
8/S 83/S 00/B 00/B 00/B 00/B 00/B
4BQ 035 014/024 006/024 010/025 009/036 015/037 015/040
7/S 86/S 10/E 00/B 00/B 00/B 00/B
BHK 035 016/026 006/021 006/023 007/033 014/032 013/034
7/S 76/S 32/S 00/B 00/B 00/B 00/B
SHR 033 012/023 005/024 007/031 007/037 014/038 018/040
+/S 84/S 00/B 00/B 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONES 28-29-34-39-41-42-56-63-66.
SNOW ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONES 30-31-35-57-58.
HEAVY SNOW WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONE 38.
HEAVY SNOW WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON
FOR ZONE 67.
WY...SNOW ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING FOR ZONE
99.
HEAVY SNOW WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
ZONE 98.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 333 PM MST WED DEC 27 2006 MTZ028>042-056>058-063>068-WYZ098-099-282245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 333 PM MST WED DEC 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF RAIN AND SNOW WILL SPREAD FROM WEST TO EAST ACROSS SOUTHERN MONTANA AND NORTHERN WYOMING LATE TONIGHT...BECOMING ALL SNOW AFTER MIDNIGHT. SEVERAL INCHES OF SNOW IS EXPECTED OVER THE MOUNTAINS WITH AN INCH OR TWO POSSIBLE AT THE LOWER ELEVATIONS FROM BILLINGS TO SHERIDAN BY SUNRISE THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL WEATHER BULLETINS HAVE BEEN POSTED ACROSS SOUTHERN MONTANA AND NORTHERN WYOMING FOR THURSDAY. HEAVY SNOW IS EXPECTED ACROSS THE BIG HORN MOUNTAINS AND NEARBY PLAINS OF BIG HORN COUNTY IN MONTANA. SNOW ACCUMULATIONS OF 8 TO 12 INCHES OR MORE IS EXPECTED IN THE MOUNTAINS. LOCALLY HEAVY SNOW IS ALSO POSSIBLE AT TIMES FROM BILLINGS TO RED LODGE WITH AT LEAST 3 TO 5 INCHES OF SNOW EXPECTED. TRAVEL MAY BECOME DIFFICULT IN SOME AREAS BY MIDDAY THURSDAY AND MOTORISTS ARE URGED TO CHECK FORECASTS AND ROADS BEFORE LEAVING FOR THEIR DESTINATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6080.